Texas, 2018

Wildfire in Texas, March 15 to 16, 2018

March 15 to 16, 2018 · NWS AMA · 1 event in 1 county or zone

The County Line Wildfire began around 1708CST about four or five miles south southeast of Channing Texas in Oldham County. The wildfire was caused by smoking materials which was started in open field.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The County Line Wildfire began around 1708CST about four or five miles south southeast of Channing Texas in Oldham County. The wildfire was caused by smoking materials which was started in open field. The wildfire consumed fifteen thousand six hundred and eighty-two acres in Hartley, Oldham and Moore Counties. There were two homes and five other structures threatened by the wildfire but were saved. There were no reports of any homes or other structures damaged or destroyed by the wildfire. There were also no reports of any injuries or fatalities. There were a total of twelve fire departments and other fire agencies that responded to the wildfire including the Texas A&M Forest Service. The resources assigned included two TFS task forces, three single engine air tankers, one heavy air tanker and an aerial supervision platform. The wildfire resulted in evacuations for residents near the Moore County and Hartley County line. The wildfire was contained between 0400CST and 0500CST March 16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 15, 3:14 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 15, 3:14 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
414 PM CDT Thu Mar 15 2018

.DISCUSSION...

Wind and fire weather continue as the main concerns of the
forecast.

Surface trof will exit eastern sections early this evening,
followed by Pacific cold front, with dry southwest and west winds
remaining up overnight.

Good agreement among models and ensembles in the near-term
regarding evolution of negatively-tilted shortwave trof emanating
from mid-level closed low currently west of Portland.  Secondary
closed low expected to develop over eastern Colorado tonight, and
to then move across northern Kansas during the day on Friday.
Continued deepening of associated surface low and trof over the
Texas and Oklahoma Panhandles overnight will keep winds on the
high side.  A Wind Advisory may be needed in northeast sections
on Friday, in areas closer to the low.

Sunday pops offered by blend for Sunday have been discarded.
Appears that dryline will take shape over eastern sections late
Sunday, but will be quickly exiting to the east before sufficient
moisture can return ahead of its passage.  Winds increase notably
Sunday afternoon as powerful mid-level low currently west of
Portland approaches.  A Wind Advisory or High Wind Warning may
become necessary for Sunday and Sunday night, with Wind Advisory
speeds possibly continuing into Monday.  Strong winds expected to
linger well into Monday, following Sunday night cold frontal
passage, diminishing late.  Strong dynamics Sunday night as
closed mid-level low traverses northern sections lead us to retain
low pops in northern sections.

Period of much tamer weather expected Tuesday through Thursday
following departure of Sunday/Monday system.  03

Cockrell

&&

.FIRE WEATHER...
Critical fire weather conditions will end this evening and are
expected again on Friday across the all of the Panhandles.  A Red
Flag Warning will be in effect for Friday due to strong west and
northwest winds.

Elevated fire weather conditions are expected for the western
half of the Panhandles on Saturday as south winds resume.

Critical to possibly extremely critical fire weather conditions
are likely to develop on Sunday.  The potential for extremely
critical fire weather will be mainly focused along the western
Panhandles as strong southwest winds prevail.  A strong cold
front will shift winds to northwest Sunday night, with strong
northwest winds continuing into Monday.

Elevated to possibly critical fire weather conditions are
expected across the southwest half of the Combined Panhandles on
Monday.  Light to moderate winds are expected Tuesday through
Thursday, with no elevated or critical fire weather conditions
expected.  03

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                44  73  38  69  41 /   5   0   0   0   0
Beaver OK                  46  72  33  67  40 /   5   0   0   0   5
Boise City OK              40  68  30  66  36 /   0   0   0   0   0
Borger TX                  48  74  39  70  45 /   5   0   0   0   0
Boys Ranch TX              43  75  36  73  42 /   0   0   0   0   0
Canyon TX                  42  74  37  71  41 /   0   0   0   0   0
Clarendon TX               46  76  40  69  42 /   5   0   0   0   5
Dalhart TX                 38  73  32  70  37 /   0   0   0   0   0
Guymon OK                  44  72  32  68  39 /   5   0   0   0   0
Hereford TX                42  74  37  73  41 /   0   0   0   0   5
Lipscomb TX                47  74  35  68  42 /  10   0   0   0   5
Pampa TX                   46  74  38  70  42 /   5   0   0   0   0
Shamrock TX                48  77  40  69  44 /   5   0   0   0   0
Wellington TX              49  80  42  71  45 /   5   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
     Potter...Randall...Roberts...Sherman...Wheeler.

     Red Flag Warning from 11 AM to 9 PM CDT Friday for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
     Potter...Randall...Roberts...Sherman...Wheeler.

     Wind Advisory until 9 PM CDT this evening for the following
     zones: Dallam...Deaf Smith...Hartley...Oldham.

OK...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Beaver...Cimarron...Texas.

     Red Flag Warning from 11 AM to 9 PM CDT Friday for the following
     zones: Beaver...Cimarron...Texas.

     Wind Advisory until 9 PM CDT this evening for the following
     zones: Cimarron.

&&

98/03
Hazardous weather outlook, Mar 15, 2:52 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
352 PM CDT Thu Mar 15 2018

OKZ001>003-TXZ001>020-161100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
352 PM CDT Thu Mar 15 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

A Red Flag Warning remains in effect through 10 PM for critical
Fire Weather conditions across all of the Panhandles. The
strongest southwest winds will be across the western Panhandles.
A Wind Advisory is in effect through 9 PM for the western
Panhandles.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Critical fire weather conditions are expected on Friday across
the Panhandles. A Red Flag Warning will be in effect for Friday.

Elevated fire weather conditions are expected for the western
half of the Panhandles on Saturday.

Critical to possibly extremely critical fire weather conditions
are likely to develop on Sunday. The potential for extremely
critical fire weather will be mainly focused along the
western Panhandles.

Sunday, Sunday night and Monday are expected to be windy across
portions of the Panhandles. A Wind Advisory or possibly a High
Wind Warning may become necessary.

Elevated fire weather conditions are expected on Monday across
the southwest half of the Combined Panhandles, with critical to
extremely critical fire weather conditions possibly developing
over the far southwest Texas Panhandle.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions through this evening,
and again Friday through Monday.

Cockrell

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Oldham

When
March 15, 5:08 PM CST to March 16, 5:00 AM CST
Where
Oldham forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745831.